Texas, 2004

Lightning Strike in Texas, August 20, 2004

August 20, 2004 · NWS SJT · 1 event in 1 county or zone

Two homes struck by lightning, with damage confined mainly to the attic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Two homes struck by lightning, with damage confined mainly to the attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 20, 2:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 2:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 AM CDT FRI AUG 20 2004

.SHORT TERM...
A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3
AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA.
LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS
COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST.
ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY
HEAVY RAINFALL.

WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE...
BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE
HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS
EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY
RAINFALL.

ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT
ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR
TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF
LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS
IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING.  THAT
SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST.

&&

.LONG TERM...
NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN
THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF
THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  67  88  70 /  70  40  20  30
SAN ANGELO  91  70  91  70 /  40  30  20  30
JUNCTION    93  72  93  71 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER...
BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE.

&&

04
Hazardous weather outlook, Aug 20, 4:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 AM CDT FRI AUG 20 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-211021-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
522 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A COLD FRONT WILL INTERACT WITH A MOIST TROPICAL ATMOSPHERE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
A FEW OF THESE MAY BECOME SEVERE...WITH HAIL UP TO QUARTER SIZE AND
60 MPH WINDS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE
ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM...FOR
AREAS ALONG AND NORTH OF A ROBERT LEE...BALLINGER...BRADY...SAN SABA
LINE. THE HEAVY RAIN THREAT WILL LIKELY END OVER THE BIG COUNTRY
THIS MORNING...THEN SHIFT TO AREAS SOUTH...INCLUDING BRADY...
BROWNWOOD...AND SAN SABA LATER THIS MORNING AND AFTERNOON. LOOK FOR
ANOTHER COMPLEX OF THUNDERSTORMS TO AFFECT THE REGION LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...WITH THE BEST
CHANCE OF THUNDERSTORMS AT NIGHT AND EARLY MORNING. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 20, 3:18 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 AM CDT FRI AUG 20 2004

TXZ098-099-201015-
HASKELL TX-THROCKMORTON TX-
418 AM CDT FRI AUG 20 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR HASKELL AND THROCKMORTON COUNTIES FOR STRONG
THUNDERSTORMS...

AT 415 AM CDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM
BENJAMIN NORTH TO THE RED RIVER...MOVING EAST AT 30 MPH. THESE
STORMS WILL LIKELY CLIP THE NORTHERN SECTIONS OF HASKELL AND
THROCKMORTON COUNTIES BETWEEN 430 AM AND 6 AM. WIND GUSTS TO 50
MPH...VERY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL ACCOMPANY
THESE STORMS. POOR DRAINAGE AREAS AND LOW WATER CROSSINGS MAY
BRIEFLY FILL WITH SWIFTLY FLOWING WATER.

PEOPLE IN HASKELL AND THROCKMORTON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY AND REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Aug 20, 4:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 AM CDT FRI AUG 20 2004

TXZ049-054-113-127-201130-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
535 AM CDT FRI AUG 20 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR STRONG THUNDERSTORMS ACROSS THE BIG COUNTRY...

AT 535 AM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM
ROBY SOUTH TO SWEETWATER...MOVING SOUTHEAST AT 35 MPH. THIS LINE OF
STORMS WILL REACH AN ANSON TO ABILENE LINE BY 630 PM...PRODUCING
SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 45 MPH. LOCALLY
HEAVY RAINFALL CAN ALSO BE EXPECTED...WITH AN ADDITIONAL 1 TO 2
INCHES OF RAIN POSSIBLE UNDER THE HEAVIEST DOWNPOURS.

RESIDENTS OF THE BIG COUNTRY SHOULD BE ALERT FOR THESE STRONG
STORMS...AND BE PREPARED TO TAKE COVER SHOULD THESE STORMS
STRENGTHEN AND A WARNING IS ISSUED.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Taylor

When
August 20, 5:00 AM CST
Where
Taylor County, Abilene
Reported by
NEWSPAPER
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419883.